Alert archive / Utah / Flash Flood Watches in 2021

Flash Flood Watch 8, NWS Salt Lake City, UT

July 26, 20217 counties in Utah

NWS Salt Lake City, UT issued this flash flood watch at Jul 26, 2021, 3:37 AM MDT for 7 counties in Utah. It took effect at Jul 26, 2021, 12:00 PM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 26, 2021, 3:37 AM MDT (09:37 UTC)
In effect from
Jul 26, 2021, 12:00 PM MDT
Expired
Jul 27, 2021, 12:00 AM MDT
In force
12 hr
Issued by
NWS Salt Lake City, UT
Flood severity
None

Counties Beaver County, UT, Garfield County, UT, Iron County, UT, Kane County, UT, Piute County, UT, Washington County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 57 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 9.6 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2021-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2021-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

775 
WGUS65 KSLC 260937
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Salt Lake City UT
337 AM MDT Mon Jul 26 2021

UTZ122-124-125-262230-
/O.NEW.KSLC.FF.A.0008.210726T1800Z-210727T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southwest Utah-Zion National Park-Southern Mountains-
Including the cities of Milford, Alton, Springdale, Cedar City, 
Brian Head, and Beaver
337 AM MDT Mon Jul 26 2021

...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS 
EVENING...

The National Weather Service in Salt Lake City has issued a

* Flash Flood Watch for a portion of Utah, including the following 
  areas, Southern Mountains, Southwest Utah and Zion National Park.

* From Noon MDT today through this evening.

* Thunderstorms capable of producing heavy rainfall will develop 
  over portions of southwest Utah again today. The strongest storms 
  are expected over the southern mountains and move west to 
  northwest across Iron and Beaver Counties and portions of Zion 
  National Park this afternoon and evening.

* Heavy rainfall may result in flash flooding, especially near the 
  Brian Head Burn Scar, in Zion National Park, and sensitive 
  drainages along the I-15 corridor in Iron County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

LC
2 follow-up statements
976 
WGUS65 KSLC 262143
FFASLC

Flood Watch
National Weather Service Salt Lake City UT
343 PM MDT Mon Jul 26 2021

UTZ122-124-125-270600-
/O.CON.KSLC.FF.A.0008.000000T0000Z-210727T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southwest Utah-Zion National Park-Southern Mountains-
Including the cities of Milford, Alton, Springdale, Cedar City, 
Brian Head, and Beaver
343 PM MDT Mon Jul 26 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

The Flash Flood Watch continues for

* A portion of Utah, including the following areas, Southern 
  Mountains, Southwest Utah and Zion National Park.

* Until Midnight MDT tonight.

* Thunderstorms capable of producing heavy rainfall will continue 
  over portions of southwest this afternoon into this evening. The 
  strongest storms are expected over the southern mountains and move 
  west to northwest across Iron and Beaver Counties and portions of 
  Zion National Park through this afternoon and evening.

* Heavy rainfall may result in flash flooding, especially near the 
  Brian Head Burn Scar, in Zion National Park, and sensitive 
  drainages along the I-15 corridor in Iron County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

MS
113 
WGUS65 KSLC 270546
FFASLC

Flood Watch
National Weather Service Salt Lake City UT
1146 PM MDT Mon Jul 26 2021

UTZ122-124-125-270700-
/O.EXP.KSLC.FF.A.0008.000000T0000Z-210727T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southwest Utah-Zion National Park-Southern Mountains-
Including the cities of Milford, Alton, Springdale, Cedar City, 
Brian Head, and Beaver
1146 PM MDT Mon Jul 26 2021

...FLASH FLOOD WATCH WILL EXPIRE AT MIDNIGHT MDT TONIGHT...

The Flash Flood Watch will expire at Midnight MDT tonight for a 
portion of Utah, including the following areas, Southern Mountains, 
Southwest Utah and Zion National Park.

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

$$

Church

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood watch went out at Jul 25, 3:57 PM MDT, 11 hours 40 minutes earlier.

Area forecast discussion, Jul 25, 3:57 PM MDT, 11 hours 40 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
357 PM MDT Sun Jul 25 2021

.SYNOPSIS...Moisture over southern Utah will spread northward
across the remainder of Utah and southwest Wyoming Monday and
Tuesday. Unsettled conditions will continue for much of the week.

&&

.SHORT TERM (Through 12Z Wednesday)...High pressure remains parked
just west of the forecast area this afternoon as an upper low
moves west across southern Arizona. Hot, dry, and stable
conditions are being observed over northern Utah and southwest
Wyoming in northerly flow aloft, that is also bringing a good
amount of smoke into the air from western wildfires. Moisture
increases going southward, with widespread PWs in excess of 1.0
inch over southern Utah into eastern Utah. Showers and
thunderstorms, some of which have already produced heavy rain and
gusty winds, have initially been focused over the higher terrain
but are starting to drift into some valley locations. The storms
will continue into the evening before weakening with the loss of
daytime heating.

The Arizona low will continue west, reaching the southern
California coast tomorrow. This will shift the position of the
high to the east, allowing a more southerly flow to develop over
Utah and southwest Wyoming tomorrow. This will act to draw
moisture back northward and also decrease the amount of smoke in
the air for northern Utah. The threat of heavy rain tomorrow
spreads into central Utah, with the deeper moisture spreading
across the majority of the forecast area by Tuesday.

.LONG TERM (After 12Z Wednesday)...Wednesday could bring a lull in
monsoon action. Ridging to the east strengthens in a wide range of
guidance, bringing drier flow into southwest Wyoming and Utah.
Showers and thunderstorms are still expected, but will likely be
more isolated and near higher terrain.

There is good ensemble agreement in the ridge tilting as it moves
southeast in an orientation that will increase monsoonal moisture
advection. This synoptic set up should remain similar for a few
days. Precipitable water values over 1" are likely to build into
southwest Wyoming and northern Utah Thursday. Portions of northern
Utah are well above 100% normal in the GEFS and EPS mean
precipitable water amounts into the weekend. There won't be as much
of a moisture gradient with increases to the north, but precipitable
water will remain over 1" for most places further south. More
afternoon and evening convection is expected with storms moving
south to north. Flash flooding will remain a threat.

Temperatures are expected to trend cooler as moisture increases.
From near average temperatures Wednesday, the remainder of the week
will be a few degrees cooler than average in southwest Wyoming and
northern Utah. Depending mainly on precipitation, toward the
weekend, KSLC could reach shy of 90F for the first time in over a
month. Temperatures will remain slightly cooler than average for
much of the remainder of the state.

&&

.AVIATION...KSLC...VFR conditions are expected through the valid
TAF period. Visibility will mostly remain above 6 sm, and smoke is
expected to lift north into the evening. Smoke will decrease more
Monday. Northwest winds are expected to switch to the southeast
around 04Z with largely clear skies.

Rest of Utah and southwest Wyoming...VFR conditions are expected
through the valid TAF period. Scattered showers and thunderstorms
are expected in southern Utah through 04Z with heavy rain and gusty
winds the main threat. Smoke will decrease in northern Utah in the
evening and for Monday. Scattered showers and thunderstorms capable
of heavy rain and gusty winds are expected Monday afternoon largely
south of KSLC.

&&

.FIRE WEATHER...Showers and thunderstorms have developed over
southern Utah in a most airmass as northern Utah remains hot, dry,
and stable. Repositioning of the ridge will result in southerly
flow developing over the area beginning tomorrow, allowing
moisture to spread across the entire district by Tuesday. Little
change in the pattern is anticipated for the middle to latter part
of the week, allowing unsettled conditions to continue.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch until 10 PM MDT this evening for UTZ123>125.

WY...None.
&&

SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM/AVIATION...Wilson

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 25, 6:18 AM MDT, 21 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
618 AM MDT Sun Jul 25 2021

UTZ101>131-WYZ021-261300-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
618 AM MDT Sun Jul 25 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms capable of producing heavy rain, gusty
winds, and hail will once again occur this afternoon and evening.
The strongest storms are expected across southwest Utah where a
potential for flash flooding exists, especially in prone areas
such as slot canyons, burn scars, areas of steep terrain, and
normally dry washes and streams.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Moisture will spread northward Monday into Tuesday. Daily showers
and thunderstorms capable of heavy rain, gusty winds and small
hail will occur each afternoon and evening across much of the
forecast area through the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Local storm report, Jul 25, 9:39 PM MDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
939 PM MDT SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FLASH FLOOD      E PARAGONAH             37.89N 112.76W
07/25/2021                   IRON               UT   PUBLIC

            VIDEO SHOWS SWIFT MOVING DEEP WATER FLOWING WESTWARD DOWN
            CENTER STREET AND 700E IN PARAGONAH. FLOWS ORIGINATED
            FROM RED CREEK, WHICH EMPTIES INTO PARAGONAH FROM THE
            EAST. RADAR ESTIMATED UP TO 2.15 INCHES OF RAIN UPSTREAM
            OVER THE RED CREEK DRAINAGE. TIME ESTIMATED BY RADAR.
            VIDEO RECORDED BY THE PUBLIC AND RELAYED VIA BROADCAST
            MEDIA.

&&

ALEX.DESMET
Local storm report, Jul 25, 10:19 PM MDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1019 PM MDT SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     FLASH FLOOD      PARAGONAH               37.89N 112.77W
07/25/2021                   IRON               UT   EMERGENCY MNGR

            IRON COUNTY EMERGENCY MANAGER REPORTED SIX FEET OF WATER
            FLOWED OVER FLOOD CONTROL BARRIER IN PARAGONAH, RESULTING
            FLASH FLOODING IN THE CITY. SEVERAL HOMES WERE FLOODED.
            50 PEOPLE WERE STRANDED IN RED CREEK CANYON EAST OF THE
            CITY AND WERE SUCCESSFULLY RESCUED. NO KNOWN INJURIES AT
            THIS TIME. FLOODING STILL ONGOING AT TIME OF REPORT.

&&

ALEX.DESMET
Local storm report, Jul 25, 10:27 PM MDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1027 PM MDT SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      PAROWAN                 37.83N 112.82W
07/25/2021                   IRON               UT   EMERGENCY MNGR

            IRON COUNTY EMERGENCY MANAGER REPORTED FLOODING IN
            PAROWAN. FLOODWATERS MOVED PROTECTIVE CONCRETE BARRIERS
            FOR THE POWER PLANT AND PUSHED THEM INTO THE POWER PLANT
            BUILDING. EXTENT OF DAMAGE UNKNOWN. TIME OF HEAVIEST RAIN
            ESTIMATED BY RADAR.

&&

ALEX.DESMET

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:06 PM MDTSpecial Weather StatementSLCWashington39 min
Jul 25, 6:16 PM MDTSpecial Weather StatementSLCWashington44 min
Jul 26, 1:13 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington3 hr
Jul 26, 1:37 PM MDTSevere Thunderstorm WarningSLCWashington23 min
Jul 26, 1:40 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield3 hr
Jul 26, 1:47 PM MDTSpecial Weather StatementSLCPiute43 min
Jul 26, 2:00 PM MDTSpecial Weather StatementSLCWashington45 min
Jul 26, 2:07 PM MDTAreal Flood AdvisorySLCWashington53 min
Jul 26, 2:12 PM MDTAreal Flood AdvisorySLCIron2 hr
Jul 26, 2:35 PM MDTFlash Flood Warning Considerable damage threatSLCIron115 min
Jul 26, 2:45 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield4 hr
Jul 26, 2:53 PM MDTFlash Flood Warning Considerable damage threatSLCIron, Washington3 hr
Jul 26, 3:01 PM MDTSevere Thunderstorm WarningSLCBeaver, Iron29 min
Jul 26, 3:07 PM MDTSevere Thunderstorm WarningSLCBeaver, Iron23 min
Jul 26, 3:20 PM MDTSevere Thunderstorm WarningSLCBeaver, Iron2 min
Jul 26, 3:26 PM MDTSpecial Weather StatementSLCWashington49 min
Jul 26, 3:30 PM MDTSevere Thunderstorm WarningSLCWashington30 min
Jul 26, 3:32 PM MDTAreal Flood AdvisorySLCWashington118 min
Jul 26, 3:32 PM MDTFlash Flood Warning Considerable damage threatSLCBeaver3 hr
Jul 26, 4:00 PM MDTSevere Thunderstorm WarningSLCWashington30 min
Jul 26, 4:34 PM MDTSpecial Weather StatementSLCWashington41 min
Jul 26, 4:55 PM MDTSpecial Weather StatementSLCBeaver50 min
Jul 26, 5:30 PM MDTFlash Flood Warning Considerable damage threatSLCKane6 hr

Nearby

Flash Flood Watches in Utah, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.